Alert archive / Tennessee / Flash Flood Warnings in 1997

Flash Flood Warning 29, NWS Morristown, TN

June 13, 1997Loudon County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jun 13, 1997, 12:05 AM EDT for Loudon County, Tennessee. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 12:05 AM EDT (04:05 UTC)
Expired
Jun 13, 1997, 4:00 AM EDT
In force
4 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Loudon County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 130409
FFWMRX
TNC105-130800-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
1205 AM EDT FRI JUN 13 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  400 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST TENNESSEE
 
   ...LOUDON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW VERY
HEAVY RAIN FALLING OVER LOUDON COUNTY. RADAR ESTIMATES INDICATE
THAT RAINFALL AMOUNTS IN A BAND STRETCHING WEST THROUGH EAST
ACROSS CENTRAL LOUDON COUNTY TOTALED 2 TO 3 INCHES SINCE 10 PM.
 
RUNOFF FROM THESE HEAVY RAINS ARE CAUSING CREEKS AND STREAMS
TO OVERFLOW THEIR BANKS AND AREA ROADS ARE FLOODING AT THIS
TIME.  ADDITIONAL RAINFALL OF 1/2 TO 1 INCH PER HOUR WILL
CONTINUE OVER THE NEXT FEW HOURS AND THEREFORE THE FLOOD
SITUATION WILL ONLY WORSEN.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 8:36 PM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 8:36 PM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
835 PM EDT THU JUN 12 1997

SUGGESTIONS...CRW AND MEM MAY NEED TO LOWER POPS ACROSS THE BOARD
FOR REMAINDER OF TONIGHT.

COVERAGE HAS CONTD TO DIMINISH ACROSS MOST OF MY CWA AS ONGOING
CONVECTION MOVES E.  ADAP HAS BEEN SHOWING MAIN AREA OF LOW LVL
CONVERGENCE TO BE ACROSS THE PLATEAU...WHERE FEW CELLS BRIEFLY
INTENSIFIED.  HOWEVER...TREND PAST HALF HOUR SHOWS STORMS WEAKENING.
MOIST AND UNSTABLE AIRMASS PLUS STILL WELL DEFINED APCHG SHRTWV...SO
CAN'T DROP POPS FOR ANY AREA.  I WOULD KEEP SOMETHING LIKE SCTRD
RW/TSTMS WITH CHC POPS MOST AREAS.

PARTIAL CLEARING AND WET GROUNDS ACROSS THE PLATEAU AND MOST OF VALLEY
W4ILL BE CONDUCIVE TO FOG DVLPMT...UNLESS MID-HI CLOUDS INCRS WITH
SHRTWV.  OTRW...A MUGGY NIGHT AHEAD AS CUR DEWPTS RANGE FROM MID 60S
TO NEAR 70 DEGS.   #10

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:05 PM EDTSevere Thunderstorm WarningMRXLoudon55 min
Jun 13, 5:20 PM EDTSevere Thunderstorm WarningMRXFentress, Morgan, Scott55 min
Jun 13, 5:40 PM EDTSevere Thunderstorm WarningMRXMonroe65 min
Jun 13, 6:04 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell56 min
Jun 13, 6:14 PM EDTSevere Thunderstorm WarningMRXHamilton61 min
Jun 13, 6:16 PM EDTSevere Thunderstorm WarningMRXClaiborne59 min
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon69 min
Jun 13, 6:30 PM EDTSevere Thunderstorm WarningMRXUnion60 min
Jun 13, 6:50 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson55 min
Jun 13, 6:50 PM EDTSevere Thunderstorm WarningMRXHancock55 min
Jun 13, 6:56 PM EDTSevere Thunderstorm WarningMRXSevier64 min
Jun 13, 7:02 PM EDTSevere Thunderstorm WarningMRXHamilton58 min
Jun 13, 7:03 PM EDTTornado WarningMRXClaiborne42 min
Jun 13, 7:10 PM EDTSevere Thunderstorm WarningMRXHawkins65 min
Jun 13, 7:10 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen65 min
Jun 13, 7:23 PM EDTTornado WarningMRXGrainger, Hancock67 min
Jun 13, 7:23 PM EDTTornado WarningMRXHamblen, Jefferson67 min
Jun 13, 7:30 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs60 min
Jun 13, 7:31 PM EDTSevere Thunderstorm WarningMRXSullivan, Washington59 min
Jun 13, 7:31 PM EDTSevere Thunderstorm WarningMRXGreene59 min
Jun 13, 7:45 PM EDTSevere Thunderstorm WarningMRXSevier45 min
Jun 13, 7:54 PM EDTTornado WarningMRXHawkins51 min

Nearby

Flash Flood Warnings in Tennessee, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.